BCR-ABL1 TKIs in Relapsed/Refractory CML - Episode 11

Dose-Related Adverse Events With Ponatinib When Treating CML

June 24, 2019

Harry Erba, MD, PhD:We can’t go into the management of all of these AEs [adverse events], but one of the things that I’ve been frustrated with in the management of patients referred to me is that there seems to be a tendency to bail on a drug because of adverse events a lot quicker than we should. They come to me saying that they’re intolerant of everything. Now what do you do?

Jorge Cortes, MD:I agree. I think we need to differentiate between the patient’s intolerance to a drug and the doctor’s intolerance to the adverse effects. The easiest thing to do is change. And sure, we have many TKIs [tyrosine kinase inhibitors], and that’s good. The problem is you end up going through all of them, if you practice like that. But most of these adverse events can be managed. You never know when a change could expose the patient to an adverse event that’s even worse. Let’s say that you’re worried about the diarrhea and you change to something that gives them a heart attack, for example. Or, you change because of a rash and end up getting liver toxicity. So, manage the adverse event. Most of them can be managed. When it definitely doesn’t work, then sure, a change in therapy is indicated.

Harry Erba, MD, PhD:I think you’ve done a good job of already discussing some of the toxicities we see with ponatinib, in terms of hypertension and arterial occlusive events. What tips can you give us about how to manage patients that you’re treating with ponatinib? Do you change the doses? Do you prescribe aspirin, statins? What do you do?

Jorge Cortes, MD:One of the problems we have with arterial occlusive events is we don’t really understand the mechanism. My feeling is that this is an ABL effect, because we see it across the other TKIs. The one that has the least is imatinib, but it’s the least potent. So it still could be compatible with that theory, but it’s just a hypothesis at the moment. That makes a difference because we don’t really know, and we haven’t prospectively studied what to do for these patients.

I already mentioned managing the comorbidities. That’s important. I think it is likely or possible that using statins can help some of these patients.

Using aspirin: You know, I use it. I don’t know if it’s going to help. There are some reports that suggest that ponatinib already has an antiplatelet effect and an aggregation effect, so I don’t know how much they’re going to help. But unless the patient has a risk for bleeding with aspirin, I think it’s a low-risk intervention that may help.

And the dose is an important component. When we did start it, we did some modeling and estimated that by reducing the dose by 15 mg you would reduce the risk of these events by 40%. That was modeling based on the doses that the patients were taking at the time of the event, and all that with the PACE trial. What’s happening now is there’s an ongoing study called the OPTIC trial. Prospectively, patients will start on ponatinib. The trial randomizes them to receive 15 mg, 30 mg, or 45 mg.

Now, the results are not out. We’ll see them, and they’ll help to inform us. I think it’s become fairly common that patients in the chronic phase, in particular, use 30 mg to start. In the patient who is not meeting the goals, I may increase to 45 mg. But I start with 30 mg. In the more advanced stages, we talk about the Philadelphia-positive ALL [acute lymphoblastic leukemia], I’d rather start with 45 mg. Once I get a remission, I may cut back. But those patients need a more rapid response. So starting with 45 mg makes sense. I do think that the dose plays an important role.

Harry Erba, MD, PhD:Yes, I’ve actually done the exact same practice in those 2 different situations, regarding where to start and what to do with dose reductions. Well, this has been a great discussion on the management of the toxicities of ponatinib.

Transcript edited for clarity.